Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 51, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2014, 3:49 PM EDT for Barry County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2014, 3:49 PM EDT (19:49 UTC)
- Expired
- Jun 28, 2014, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:40 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 28, 3:40 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 PM EDT SAT JUN 28 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 340 PM EDT SAT JUN 28 2014 A WARM AND HUMID AIR MASS WILL REMAIN IN PLACE INTO MONDAY NIGHT. THE WARM AND HUMID AIR WILL BRING PERIODIC SHOWER AND THUNDERSTORM CHANCES. HIGH TEMPERATURES WILL CONTINUE TO PUSH WELL INTO THE 80S SUNDAY AND MONDAY AHEAD OF A COLD FRONT THAT SWEEPS THROUGH MONDAY NIGHT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST MONDAY NIGHT. COOLER AND DRIER AIR WILL SETTLE INTO THE GREAT LAKES REGION FOR THE MIDDLE TO END OF NEXT WEEK. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 340 PM EDT SAT JUN 28 2014 MAIN CONCERNS THROUGH THE SHORT TERM PERTAIN TO THUNDERSTORM CHANCES AND THREAT FOR SEVERE WEATHER. PERIODS OF SHOWERS AND STORMS ARE EXPECTED THROUGH THE SHORT TERM...CENTERED ON PEAK HEATING THIS EVENING AND AGAIN SUNDAY. STORMS INTO MONDAY MAY BE MORE CONCENTRATED TOWARDS MONDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT. AS FOR THIS EVENING...MODERATE INSTABILITY WILL COMBINE WITH WEAK SHEAR TO CREATE PULSE THUNDERSTORMS. THE STORMS ARE BEING AIDED THOUGH BY A SHORTWAVE LIFTING NORTHEAST THROUGH THE AREA. POCKETS OF SEVERE STORMS CANNOT BE RULED OUT THIS EVENING AND WE WILL BE MONITORING CORES ALOFT IN THE STRONGEST STORMS WITH THE POTENTIAL FOR MARGINAL SEVERE WIND/HAIL ASSOCIATED WITH CORE COLLAPSES. STORMS SHOULD TEND TO BECOME MUCH LESS NUMEROUS OVERNIGHT WITH A DECREASE IN INSTABILITY AND THE LACK OF SIGNIFICANT FORCING FEATURES. ON SUNDAY...ANOTHER SHORTWAVE IS FORECAST TO SWING THROUGH THE AREA...BUT IT COMES THROUGH A LITTLE EARLIER IN THE DAY AHEAD OF PEAK HEATING. THIS MAY TEND TO MODULATE THE COVERAGE OF CONVECTION DOWN JUST A BIT. STILL EXPECTING A DECENT AMOUNT OF CONVECTION THOUGH GIVEN A SPIKE IN INSTABILITY ONCE AGAIN. BULK SHEAR INCREASES A BIT ON SUNDAY INTO THE 20-30 KNOT RANGE...SO SOME STORMS WILL LIKELY BE STRONG TO MARGINALLY SEVERE AGAIN. MONDAY INTO MONDAY NIGHT IS THE HIGHEST CONCERN FOR SEVERE WEATHER IS THIS IS THE TIME FRAME THAT THE MAIN UPPER WAVE WILL BE NOSING INTO THE AREA. AT THIS POINT...THE THREAT FOR STORMS LOOKS TO BE BEYOND PEAK HEATING INTO THE OVERNIGHT HOURS OF MONDAY NIGHT. THAT SAID...DYNAMICS WILL BE FAIRLY STRONG IN TERMS OF WIND FIELDS AT 850MB AND 500MB/S WHICH WILL COMBINE WITH PWATS OVER 2.00 INCHES. CONVECTION MONDAY AFTERNOON UPSTREAM WILL BE CRITICAL IN REGARD TO OUR SEVERE THREAT HERE IN WESTERN LOWER MI. IF THE STORMS UPSTREAM HOLD OFF UNTIL PEAK HEATING THE DYNAMICS IN PLACE WILL LIKELY BE STRONG ENOUGH FOR SEVERE POTENTIAL EVEN INTO MONDAY NIGHT. WILL BE MONITORING MONDAY AFTERNOON INTO MONDAY NIGHT AS A TIME FRAME OF CONCERN FOR SEVERE STORMS. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 340 PM EDT SAT JUN 28 2014 A COOLER AND LESS HUMID AIR MASS SHOULD ARRIVE FOR MID WEEK AND LAST INTO THE HOLIDAY WEEKEND. FOR THE MOST PART EXPECT DRY WEATHER THROUGH THE LONG TERM...HOWEVER THE SURFACE FRONT MAY STILL BE CROSSING THE SE CWA EARLY TUESDAY MORNING FOR A FEW SHOWERS/STORMS. THEN THE UPPER TROUGH COMES THROUGH TUESDAY AFTERNOON AND EVENING. BEST MOISTURE WITH THIS FEATURE STAYS ACROSS CENTRAL LOWER...WHERE A FEW SHOWERS WILL BE POSSIBLE. THE PERIOD FROM WEDNESDAY THROUGH THE NIGHT OF THE FOURTH IS EXPECTED TO BE MAINLY DRY. A H8 THERMAL TROUGH COMES BY ON THURSDAY WHEN RELATIVE COOL AIR FOR THIS TIME OF YEAR ONLY PRODUCES DAYTIME HIGHS OF 70 TO 75. TEMPS SHOULD SLOWLY MODERATE FROM THERE INTO THE HOLIDAY WEEKEND. BY SATURDAY WE SHOULD BE SEEING RETURN FLOW OVER THE REGION WITH A WARM FRONT ACROSS CENTRAL LOWER. WILL CARRY CHC POPS BUT JUST FOR CENTRAL LOWER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 132 PM EDT SAT JUN 28 2014 VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. INSTABILITY HAS INCREASED OVER THE AREA EARLY THIS AFTERNOON AND THE SCATTERED THUNDERSTORMS WILL DOT THE LANDSCAPE THROUGH THE REST OF THE AFTERNOON. THE LAKESHORE AREA SHOULD BECOME STABLE BY EARLY EVENING...SO ENDED THE RISK OF THUNDER AT MKG BY 01Z...BUT KEPT THE RISK OF STORMS GOING FOR THE INLAND TAFS UNTIL 04-05Z. THE RISK OF STORMS DOES NOT END BUT THEY SHOULD BECOME MORE ISOLATED AND THEREFORE LEFT THEM OUT OF THE FORECAST AFTER 05Z. CEILINGS SHOULD TREND DOWNWARD AFTER MIDNIGHT AND COULD REACH THE MVFR RANGE ACROSS SW MI. ALSO WITH HIGHER DEWPOINTS MOVING IN...EXPECT VSBYS MAY DROP TO MVFR TOO LATE TONIGHT IN HAZE. INSTABILITY WILL INCREASE AGAIN ESPECIALLY INLAND TOWARD MID DAY SUNDAY. HAVE VCTS FOR MOST OF THE INLAND TAFS ONCE AGAIN AFTER 15Z. && .MARINE... ISSUED AT 340 PM EDT SAT JUN 28 2014 MAIN FOCUS IN MARINE WILL CONTINUE TO BE FOG POTENTIAL IN THE NEAR TERM AND THEN BEACH HAZARDS AND WAVES AS WE HEAD INTO MONDAY. FOG POTENTIAL WILL CONTINUE AS HIGH DEW POINT AIR IS BEING ADVECTED OUT OVER LAKE MICHIGAN. WINDS HAVE BEEN SOMEWHAT OFF SHORE THOUGH AND THIS WILL CONTINUE TONIGHT INTO SUNDAY. THE FLOW BECOMES MORE SOUTH AND SOUTHWEST SUNDAY NIGHT INTO MONDAY WHICH IS WHEN OUR FOG THREAT MAY INCREASE SUBSTANTIALLY. MONDAY NIGHT JUST AHEAD OF THE FRONT MAY BE THE TIME OF THE THICKEST FOG. REGARDING WAVES...WINDS REMAIN OF A WARM VARIETY WHICH DOES NOT MIX WELL DOWN TO THE LAKE SURFACE GIVEN COOL AIR TEMPS OUT OVER THE MID LAKE. WINDS AND WAVES WILL LIKELY BE KEPT BELOW ADVISORY LEVELS DESPITE A TIGHTENING GRADIENT THROUGH SUNDAY NIGHT. MONDAY IS THE REAL TIME OF CONCERN AS THE GRADIENT REALLY TIGHTENS UP AND WE MAY PUSH WINDS AND WAVES TO SCA CRITERIA. THREAT IS THERE FOR 3-5 FOOTERS ON MONDAY WHICH COULD BE OUR FIRST BEACH HAZARDS DAY OF THE SWIM SEASON. && .HYDROLOGY... ISSUED AT 340 PM EDT SAT JUN 28 2014 NO SIGNIFICANT CHANGES IN THINKING REGARDING HYDRO THE NEXT COUPLE DAYS. STILL EXPECTING ROUNDS OF STORMS THROUGH MONDAY NIGHT WITH TORRENTIAL RAINS POSSIBLE WITH ANY STORMS GIVEN VERY HIGH PRECIPITABLE WATER VALUES. ONE TO TWO INCH PER HOUR RAINS ARE VERY POSSIBLE. THAT SAID...THE RAIN WILL BE CONVECTIVE IN NATURE AND MOST LIKELY WILL NOT COVER ENTIRE RIVER BASINS. THE BEST CHANCE FOR HEAVY RAIN WILL COME MONDAY AFTERNOON INTO MONDAY NIGHT AS THE HIGHEST MOISTURE CONTENT IS POOLED ALONG AND AHEAD OF THE FRONTAL BOUNDARY. LOCALIZED FLOODING IS POSSIBLE WHERE STORMS PERSIST OR TRAIN OVER THE SAME AREAS THE NEXT COUPLE DAYS. RIVERS REMAIN ELEVATED FROM RAIN OF THE LAST COUPLE WEEKS AND WE WILL BE MONITORING SITES HEADING TOWARD ADVISORY WITH THE UPCOMING RAIN. MAPLE RAPIDS FOR INSTANCE IS ALREADY CLOSE TO ADVISORY STAGE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...DUKE SHORT TERM...DUKE LONG TERM...JK AVIATION...JK HYDROLOGY...DUKE MARINE...DUKE
Hazardous weather outlook, Jun 28, 12:45 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT SAT JUN 28 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1245 PM EDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE HIGHEST CONCENTRATION OF STORMS WILL BE BETWEEN 200PM AND MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF WINDS TO AROUND 45 MPH...HAIL TO NEAR THREE QUARTERS OF AN INCH IN DIAMETER...HEAVY DOWNPOURS AND LIGHTNING. STORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. THE STORMS ON MONDAY NIGHT COULD BE SEVERE WITH HIGH WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY EVENING. LMZ844>849-291015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1245 PM EDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OUT OVER LAKE MICHIGAN THIS AFTERNOON AND EVENING. LIGHTNING WILL BE THE BIGGEST THREAT TO MARINERS. AREAS OF DENSE FOG ARE POSSIBLE BOTH THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. THE STORMS ON MONDAY NIGHT COULD BE SEVERE WITH HIGH WINDS AND LARGE HAIL. OSTUNO
In the hours before
Special weather statement, Jun 28, 3:15 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT SAT JUN 28 2014
MIZ058-059-065>067-072-073-282015-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-KALAMAZOO-
315 PM EDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AURELIUS TO KALAMO
TO PORTAGE...MOVING NORTH AT 15 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANSING... HASTINGS... MASON...
RICHLAND... NASHVILLE... GRAND LEDGE...
PORTLAND... DEWITT... LACEY...
POTTERVILLE... HOLT... DIMONDALE...
VERMONTVILLE... BANFIELD... HICKORY CORNERS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4209 8563 4242 8556 4243 8554 4254 8554
4290 8493 4288 8436 4278 8436 4277 8432
4244 8439 4246 8503
TIME...MOT...LOC 1914Z 189DEG 13KT 4254 8449 4256 8501
4225 8552
63The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:15 PM EDT | Special Weather Statement | GRR | Barry, Eaton, Ingham, Kalamazoo | 60 min |
| Jun 28, 4:40 PM EDT | Special Weather Statement | GRR | Isabella, Kent, Mecosta, Montcalm | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.